26 May 2017: Risk of hepatitis B virus reactivation with direct-acting antivirals
Overseas cases of hepatitis B virus (HBV) reactivation have been reported in patients who were treated with direct-acting antivirals (DAAs) for hepatitis C virus (HCV) infection. In some cases, the HBV reactivation had led to serious outcomes such as hepatic failure and death. This risk has been observed with the use of DAA regimens that are interferon-free.
DAAs are a class of drugs used for the treatment of HCV infection. They inhibit viral replication, thus reducing the amount of HCV in the body. DAAs not requiring use in combination with interferon are registered in Singapore either as single-ingredient or combination products. They include asunaprevir (Sunvepra®, Bristol-Myers Squibb (Singapore) Pte Ltd), daclatasvir (Daklinza®, Bristol-Myers Squibb (Singapore) Pte Ltd), sofosbuvir (Sovaldi®, Gilead Sciences Singapore Pte Ltd), simeprevir (Olysio®, Johnson & Johnson Pte Ltd), sofosbuvir/ledipasvir (Harvoni®, Gilead Sciences Singapore Pte Ltd), and dasabuvir/ombitasvir/paritaprevir/ritonavir (Viekira Pak®, Abbvie Pte Ltd).
International regulatory actions
a) European Medicines Agency (EMA)1
In March 2016, the EMA’s Pharmacovigilance Risk Assessment Committee (PRAC) initiated a review to assess the extent of HBV reactivation in patients treated with DAAs for HCV infection. The review was triggered by reports of HBV reactivation in patients co-infected with HBV and HCV, and who were receiving treatment with DAAs for HCV infection. Approximately 30 cases of HBV reactivation were identified by the PRAC during its review. As co-infection with HCV is known to suppress HBV replication, it was suggested that reactivation of HBV could be a consequence of the rapid treatment-induced reduction in HCV and the DAAs’ lack of activity against HBV.
The PRAC concluded its review in December 2016, and recommended for all patients to be screened for HBV before starting treatment with DAAs for HCV infection. It also recommended that patients co-infected with HBV and HCV should be monitored and managed according to current clinical guidelines.
b) US Food & Drug Administration (FDA)2
The US FDA also conducted a review on this safety issue, and issued a safety communication in October 2016 to warn about the risk of HBV reactivation in patients co-infected with HCV, while receiving treatment with DAAs for HCV infection. FDA’s review of the FDA Adverse Event Reporting System (FAERS) database and the medical literature for cases reported or published between 22 November 2013 and 18 July 2016 had identified 24 cases of HBV reactivation in patients receiving DAAs for the treatment of HCV. The cases of HBV reactivation had generally occurred within four to eight weeks of starting HCV treatment, and were heterogeneous in terms of the HCV genotype and status of baseline HBV disease. Of the 24 cases with HBV reactivation, two had a fatal outcome, while one patient had required a liver transplant.
The US FDA has since recommended for the package inserts (PIs) of DAAs to be updated with warnings about the risk of HBV reactivation. Healthcare professionals were also advised to screen patients for evidence of current or prior HBV infection before starting treatment with DAAs, and to monitor patients for hepatitis flare or HBV reactivation during DAA treatment and post-treatment follow-up.
c) Other international regulatory agencies3-5
Besides the EMA and US FDA, several other international regulatory agencies had similarly conducted safety reviews to assess the risk of HBV reactivation associated with the use of DAAs for the treatment of HCV infection. In September 2016, the New Zealand Medicines Adverse Reactions Committee (MARC) concluded from its review that there was insufficient evidence to confirm a causal association. However, considering that HBV reactivation could lead to potentially life-threatening events, the MARC recommended that the risk of HBV reactivation and the need for screening and monitoring for HBV in patients who are prescribed DAAs be updated to the PIs of DAA-containing products.
In December 2016, both the Australian Therapeutic Goods Administration (TGA) and Health Canada concluded from their safety reviews that there is a potential risk of HBV reactivation in patients co-infected with HBV and HCV who were receiving treatment with DAAs for HCV infection. Consequentially, both agencies have also requested for additional safety information regarding the risk for HBV reactivation to be updated to the PIs of DAA-containing products.
Local situation and HSA’s advisory
To date, HSA has not received any local adverse reaction report of HBV reactivation in patients receiving treatment with DAAs for HCV infection. The Singapore PIs for DAA-containing products that are approved for the treatment of HCV infection in interferon-free regimens are in the process of being updated to include safety information regarding the risk of HBV reactivation. Healthcare professionals are encouraged to be vigilant for HBV reactivation in patients who have a past or current HBV infection, and who have been prescribed DAA-containing products for the treatment of HCV infection.